Polycystic ovarian syndrome presents in 48% of women worldwide, making it the most common reproductive age endocrinopathy. Rheumatological concomitant diseases are extremely rare in PCOS patients, especially Raynauds phenomenon. Condition that, lowers the quality of life in patients, suggesting hormonal imbalances despite years of treatment. Studies show that oestrogen plays a role in the vasculature, it is exogenous administration increases the endothelium dependent dilation. Treatment of the phenomenon is symptomatic, wearing gloves, avoiding triggering factors, and lastly pharmacotherapy or sympathetic blockade in severe cases to avoid digital ischemia. We are presenting a rare case of dermato-rheumatological involvement in a PCOS patient. 24-year-old woman, diagnosed with PCOS in 2010 was treated with multi drug therapy including: Metformin up to 1500 mg daily, oral contraceptive pill, spironolactone up to 150 mg daily, Topiramate 50 mg daily for migraine headaches and Liraglutide 0.6 mg with varying regimens throughout the years. In winter 2014 she presented with the first symptom of Raynauds phenomenon (RP). However that has been ignored until 2016; 1 year after the discontinuation of oral contraception, the patient reported; pain upon dishwashing, hand washing, and increased frequency of the phenomenon despite wearing double winter gloves. She was then referred to a rheumatology department, underwent capilaroscopy exam, which revealed dilated capillary nail beds. The following laboratory tests; ANA-HEp2 was elevated 1:640 (<1:80 norm) of a granular type. Antibody panel characteristic for connective tissue diseases was all negative except for DFS 70 being mildly elevated. The antibody is typical for an autoimmune rather than rheumatological ethology. No other abnormalities were found in the blood morphology, rheumatoid factor nor erythrocyte sedimentation rate. Syndrome as common as PCOS should be of a concern across different hospital departments, the complexity of the pathomechanism and treatment regime should alert us for further clinical consequences.
20 - 23 May 2017
European Society of Endocrinology